New Mexico, 2010Flash Flooding in New Mexico, July 1 to 2, 2010
July 1 to 2, 2010 · NWS ABQ · 2 events in 2 counties and zones
Very efficient rain-producing thunderstorms slowly moved eastward from near Santa Fe across the southern Sangre de Cristo Mountains over the Tecolote Fire burn scar. Over two inches of rain fell across a relatively large area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very efficient rain-producing thunderstorms slowly moved eastward from near Santa Fe across the southern Sangre de Cristo Mountains over the Tecolote Fire burn scar. Over two inches of rain fell across a relatively large area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 1, 2:00 PM MST, 6 hours 30 minutes earlier.
Area forecast discussion, Jul 1, 2:00 PM MST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT THU JUL 1 2010
.DISCUSSION....WHILE AREA OF PRECIPITATION IN THE EASTERN PLAINS
THIS MORNING WAS LIKELY ASSOCIATED WITH THE MCV WHICH TRACKED WWD
INTO SE NM WEDNESDAY HAS BECOME LESS DEFINED...SHOWERS AND STORMS
DEVELOPED OVER MOST OF THE HIGHER TERRAIN BY MIDDAY. WINDS ALOFT NOW
GENERALLY SOUTHERLY WITH SPEEDS RELATIVELY MODEST. AS NOTED
EARLIER...BIG JUMP IN PW VALUES THIS MORNING AT KABQ TO JUST OVER 1
INCH...AS OPPOSED TO THE .45 OF AN INCH WEDNESDAY EVENING.
WHILE TPW PRODUCT INDICATES PW VALUES IN EXCESS OF 1.5 INCHES
APPROACHING THE SOUTHEAST CORNER OF NM...RADARS TO OUR SOUTHEAST
SUGGEST RAINFALL AMOUNTS...WHILE WIDESPREAD...ARE NOT EXCESSIVE AT
THIS TIME. AS WELL...THE MAIN CIRCULATION CENTER OF ALEX WILL REMAIN
WELL SOUTH OF NEW MEXICO. MODELS DON/T SEEM TO RATCHET UP MUCH POP
WISE IN THE SOUTHEAST AND SOUTHCENTRAL...WHERE THE BETTER MOISTURE
WOULD BE...AND WHERE SPOTTY 1-2 INCH RAINS HAVE FALLEN IN THE LAST
COUPLE OF DAYS. ALL OF WHAT MOISTURE WE MAY GET FROM ALEX MAY DO IS
GIVE THE INCOMING UPPER TROUGH SOMETHING MORE TO WORK
WITH...ESPECIALLY SATURDAY/SATURDAY NIGHT...WHEN THERE COULD ALSO BE
AT LEAST SOME POTENTIAL FOR HEAVY RAIN WEST OF THE CENTRAL MOUNTAIN
CHAIN. THEREFORE HAVE DECIDED TO NOT ISSUE A FLASH FLOOD WATCH AT
THIS TIME...BUT HAVE CONTINUED PREVIOUS SHIFT/S TREND OF HEAVY RAIN
IN THE WX GRIDS OVER THE SOUTHCENTRAL MOUNTAINS/SOUTHEAST AND EAST
CENTRAL PLAINS.
GFS/NAM SIMILAR IN STRONGLY DRYING OUT THE FORECAST AREA FROM WEST
TO EAST SUNDAY AS THE TROUGH TRACKS THROUGH THE CENTRAL ROCKIES AND
NORTHERN NEW MEXICO. MODELS SUGGEST THE WESTERLY LOW LEVEL WINDS MAY
TEND TO SCOUR OUT SOME OF THE LOW LEVEL MOISTURE...TO WELL BELOW
WHAT WOULD BE EXPECTED FOR THIS TIME OF YEAR. LOW LEVEL MOISTURE
SHOULD RETURN BY NEXT TUESDAY AS A STRONGER FRONT PLUNGES INTO THE
PLAINS THEN PUSHES INTO THE RIO GRANDE VALLEY TUESDAY NIGHT...AND
POSSIBLY TO THE CONTDVD/ARIZONA BORDER. UNDER A RIDGE ALOFT...THIS
SHOULD RESULT IN DAILY ROUNDS OF STORMS AT LEAST OVER AND NEAR THE
HIGHER TERRAIN...ALTHOUGH POSSIBLY BELOW WHAT ONE WOULD HOPE FOR
HEADING INTO MID JULY.
&&
.AVIATION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS STILL
SHOULD SLOWLY INCREASE INTO THE EARLY OR MID EVENING ACROSS MUCH OF
N AND CENTRAL NM...BUT PERHAPS NOT AS MUCH AS EARLIER
ANTICIPATED...ESPECIALLY WITH REGARDS TO SE AND E CENTRAL NM WHERE
BY MID AND LATE MORNING IT APPEARED THAT CONVECTION WAS OFF TO AN
EARLY AND FAIRLY IMPRESSIVE START. A MOIST SOUTH AND SOUTHEASTERLY
FLOW WILL CONTINUE FOR AT LEAST A 48 TO 72 HOURS BEFORE SOME DRYING
TAKES PLACE IN THE NW HALF OF THE STATE. MVFR AND MORE LOCALIZED IFR
CONDITIONS WITH MOUNTAIN OBSCURATIONS WILL BE THE CASE IN ISOLATED
HEAVIER TSRA ACROSS THE E AND TO A LESSER DEGREE THE W REST OF THIS
AFTN AND EVENING. LARGER AREAS OF MFR AND SPOTTY IFR CIGS PLUS MT
OBSCURATIONS WILL RETURN TONIGHT ALONG AND EAST OF THE CENTRAL
MOUNTAIN CHAIN AND POSSIBLY INTO PARTS OF THE UPPER AND LOWER RIO
GRANDE VALLEY AND THE JEMEZ MTS. LOW CIGS AND MT OBSCURATION WILL
LESSEN AS DAY PROGRESSES FRI...BUT AREAS SOUTHEAST OF ROUGHLY A KTCC
TO RUIDOSO LINE MAY SEE MORE WIDESPREAD AND LONGER LASTING MVFR AND
IFR CIGS FRI AS BETTER CHANCE OF SHOWERS AND STORMS ARRIVES THERE.
NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.
&&
.FIRE WEATHER...FAIRLY RICH LOW LEVEL MOISTURE HAS ENVELOPED ABOUT
ALL OF N AND CENTRAL NM...THOUGH ACROSS ABOUT THE NW THIRD OF THE
STAY THE AIR ALOFT IS STILL DRY ENOUGH TO ALLOW HUMIDITY PERCENTAGES
TO DROP INTO THE UPPER TEENS AND 20S. THUNDERSTORMS...MORE WET THAN
DRY...WILL CONTINUE TO DEVELOP IN ISOLATED TO WIDELY SCATTERED
FASHION ACROSS NW THIRD INTO THE EVENING...WHILE ELSEWHERE ALL
STORMS WILL PRODUCE WETTING RAINS BUT WILL BE LOWEST IN NUMBER IN
MUCH OF THE RIO GRANDE VALLEY AND MOST NUMEROUS JUST EAST OF THE
CENTRAL MTN CHAIN. CONDITIONS TO BE PRETTY SIMILAR FRI THEN AN UPPER
LEVEL TROUGH WILL APPROACH THE CENTRAL ROCKIES SAT AND BEGIN TO DRY
OUT NW QUARTER OR THIRD OF NM SAT AND NW HALF TO TWO THIRDS BY SUN.
THE MOST WIDESPREAD RAINS...IN THE FORM OF SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS...SHOULD OCCUR LATE FRI THROUGH SAT AS THE
APPROACHING UPPER LEVEL TROUGH INTERACTS WITH THE TERRAIN AND
ABUNDANT MOISTURE. AFTER LESS STORM ACTIVITY SUN AND MON... MAINLY
ISOLATED COVERAGE BY MONDAY...AN UNSEASONABLY STRONG BACK DOOR COLD
FRONT IS EXPECTED TO REACH NE NM TUESDAY OR TUESDAY NIGHT AS THE
CENTER OF THE UPPER LEVEL HIGH MIGRATES OVER SW NM AND BRINGS NW
FLOW ALOFT OVER NORTHEAST THIRD OF THE STATE. THIS WILL STEER
STORMS THAT FORM OVER THE HIGH TERRAIN TOWARD THE EAST AND
SOUTHEAST...MAKING THE MOUNTAINS...RIO GRANDE VALLEY AND THE EAST
SLOPES OF THE CENTRAL MOUNTAIN CHAIN FAVORED FOR CONVECTION MID TO
LATE WEEK NEXT WEEK.
43
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 63 90 63 89 / 10 20 20 20
DULCE........................... 48 83 51 81 / 10 30 30 30
CUBA............................ 50 82 50 83 / 20 20 40 40
GALLUP.......................... 53 83 55 83 / 30 20 20 20
EL MORRO........................ 54 81 54 81 / 30 30 40 40
GRANTS.......................... 57 83 57 82 / 20 20 30 40
QUEMADO......................... 56 82 58 81 / 20 20 20 30
GLENWOOD........................ 61 89 59 87 / 20 20 20 30
CHAMA........................... 47 78 46 79 / 20 40 40 40
LOS ALAMOS...................... 55 81 53 82 / 30 20 30 40
PECOS........................... 51 77 52 81 / 30 20 40 30
CERRO/QUESTA.................... 49 80 50 80 / 20 30 20 30
RED RIVER....................... 41 72 40 73 / 30 30 30 30
ANGEL FIRE...................... 45 75 44 75 / 30 30 40 30
TAOS............................ 49 83 50 83 / 20 20 20 40
ESPANOLA........................ 56 83 57 85 / 10 20 20 30
SANTA FE........................ 55 83 54 83 / 30 20 20 40
SANTA FE AIRPORT................ 58 84 57 85 / 20 20 20 30
ALBUQUERQUE FOOTHILLS........... 60 84 63 85 / 20 20 20 30
ALBUQUERQUE HEIGHTS............. 65 85 64 86 / 20 20 20 30
ALBUQUERQUE VALLEY.............. 58 86 59 87 / 10 20 20 30
ALBUQUERQUE WEST MESA........... 59 85 60 87 / 10 20 20 30
LOS LUNAS....................... 60 85 60 88 / 10 20 20 30
RIO RANCHO...................... 60 86 61 87 / 10 20 20 30
SOCORRO......................... 60 85 58 87 / 20 30 20 30
SANDIA PARK/CEDAR CREST......... 53 77 51 75 / 30 30 30 30
MORIARTY/ESTANCIA............... 55 81 58 83 / 30 30 30 30
CLINES CORNERS.................. 56 76 55 80 / 30 30 40 40
GRAN QUIVIRA.................... 56 80 56 80 / 30 30 40 40
CARRIZOZO....................... 60 80 60 85 / 30 40 40 50
RUIDOSO......................... 57 74 54 74 / 40 50 50 50
CAPULIN......................... 54 80 54 82 / 30 10 30 30
RATON........................... 56 84 56 86 / 30 10 30 30
LAS VEGAS....................... 52 76 53 79 / 30 30 30 30
CLAYTON......................... 61 84 61 86 / 10 20 30 30
ROY............................. 59 78 59 82 / 30 20 30 30
CONCHAS......................... 61 82 62 85 / 30 30 30 30
SANTA ROSA...................... 61 82 62 85 / 30 30 30 30
TUCUMCARI....................... 64 83 66 87 / 30 40 30 30
CLOVIS.......................... 65 80 65 84 / 30 50 50 50
PORTALES........................ 65 80 66 84 / 30 60 50 50
FORT SUMNER..................... 64 80 64 84 / 30 40 30 40
ROSWELL......................... 66 76 66 81 / 40 60 40 50
PICACHO......................... 61 74 60 76 / 40 50 40 50
ELK............................. 59 71 58 73 / 40 60 50 50
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
In the hours before
Special weather statement, Jul 1, 2:56 PM MST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
356 PM MDT THU JUL 1 2010
NMZ501>540-020400-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
356 PM MDT THU JUL 1 2010
...SOME MOISTURE FROM HURRICANE ALEX MAY IMPACT PORTIONS OF
NORTHERN AND CENTRAL NEW MEXICO FRIDAY THROUGH SATURDAY...
WHILE PRECIPITATION IN THE EASTERN PLAINS THIS MORNING WAS LIKELY
ASSOCIATED WITH A WEAK DISTURBANCE WHICH TRACKED WESTWARD INTO
THE REGION...SHOWERS AND STORMS DEVELOPED OVER MOST OF THE HIGHER
TERRAIN THIS AFTERNOON. WINDS ALOFT HAVE BECOME SOUTHERLY...ALLOWING
FOR AN INCREASE IN MOISTURE FROM THE SOUTH.
ALTHOUGH MAINLY MIDDLE AND HIGH LEVEL MOISTURE FROM ALEX WILL
CIRCULATE NORTH INTO SOUTH CENTRAL...SOUTHEAST AND EAST CENTRAL NEW
MEXICO...THE MAIN CIRCULATION CENTER OF ALEX WILL REMAIN WELL SOUTH
OF THE STATE. HOWEVER...AN UPPER LEVEL LOW PRESSURE SYSTEM
APPROACHING FROM THE WEST SATURDAY MAY INTERACT WITH THIS INCREASED
MOISTURE...RESULTING IN POTENTIAL FOR LOCALLY HEAVY RAINS...AND MINOR
FLOODING...NOT ONLY ACROSS THE SOUTHEAST THIRD...BUT ALONG AND WEST
OF THE CENTRAL MOUNTAIN CHAIN...INCLUDING THE RIO GRANDE VALLEY.
AS THE UPPER LEVEL SYSTEM EXITS THE STATE...DRIER WEATHER IS
FORECAST FOR THE WEST ON SUNDAY AND OVER ALL OF NORTHERN AND CENTRAL
NEW MEXICO ON THE FOURTH OF JULY.
THOSE PLANNING OUTDOOR ACTIVITIES FRIDAY AND INTO THE WEEKEND SHOULD
STAY ALERT TO THE LATEST FORECASTS AND POSSIBLE WATCHES OR
WARNINGS. REVIEW LIGHTNING AND FLOOD SAFETY TIPS HEADLINED AT THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WWW.WEATHER.GOV/ABQ.
Flash Flood, Santa Fe
- When
- July 1, 8:30 PM MST to 9:30 PM MST
- Where
- Santa Fe County, 4.29 mi NNW of Lamy to 4.26 mi NNW of Lamy
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.538, -105.908
A garage on Avalon Place flooded due to heavy rain. Fortunately, flooding to the the interior of the house was avoided because mechanical pumps were brought in to mitigate the disaster. Just north of this area, 2.32 inches of rain was reported in the Santa Fe Seton Village. This rain fell in just over one hours time.
Flash Flood, San Miguel
- When
- July 1, 9:30 PM MST to July 2, 2:00 AM MST
- Where
- San Miguel County, 6.15 mi W of El Porvenir to 6.11 mi W of El Porvenir
- Cause
- Heavy Rain / Burn Area
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 35.680, -105.479
Heavy rains carried logs across a private roadway about one half mile downstream of the Tecolote Fire burn area, or about 1.5 miles north of Blue Haven Church Camp. The road was impassable for a time due to the logs and high water. The heavy rains also washed debris from the burn scar into Blue Creek, which doubled in size.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Storm Surge in Texas, July 1 to 6, 20102 deaths · $1.3 million · EF0 · 16 events
- Flash Flooding and Flooding in Texas, July 1 to 10, 2010$18 million · 20 events
- Flooding in Iowa, July 1 to 31, 2010$5.9 million · 17 events
- Drought in Louisiana, July 1 to 31, 2010$7.7 million · 9 events
- Flash Flooding in Texas, July 1, 2010$1.8 million · 3 events
- Flood in Iowa, July 1 to 15, 2010$250,000 · 1 event
- Flooding in Nebraska, July 1 to 31, 2010$105,000 · 6 events
- Damaging Wind in Puerto Rico, July 1, 2010$100,000 · 1 event
- Flash Flood and Damaging Winds in Montana, July 1, 2010$37,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in Montana, July 1, 20102.75 in hail · 32 events
- Flooding in Iowa, July 1 to 31, 2010$25,000 · 3 events
- Hail and Damaging Winds in North Dakota, July 1, 2010$15,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229442, 229443.